Texas, 2022High Wind in Texas, March 17, 2022
March 17, 2022 · NWS MAF · 2 events in 2 counties and zones
A deep upper level trough moved across the southwestern United States. Strong winds from this system mixed down into the higher elevations of the Guadalupe and Davis Mountains.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep upper level trough moved across the southwestern United States. Strong winds from this system mixed down into the higher elevations of the Guadalupe and Davis Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 17, 5:26 AM CST, 1 hour 12 minutes earlier.
Area forecast discussion, Mar 17, 5:26 AM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
626 AM CDT Thu Mar 17 2022
...New AVIATION...
.AVIATION...
(12Z TAFS)
Issued at 619 AM CDT Thu Mar 17 2022
Winds are already shifting around from the west and will increase
by 15Z with gusts 30-40KTS 18-00Z before diminishing afterward.
The wind direction will gradually shift from the west to the north
by 00Z. BLDU will likely reduce visibility to MVFR at some TAF
sites after 18Z but confidence in timing and location is too low
to include in the TAFs at this time.
Hennig
&&
.SHORT TERM...
(Today through Friday afternoon)
Issued at 218 AM CDT Thu Mar 17 2022
An upper level trough currently over the Four Corners region will
move east into New Mexico and Texas today. A strong jet stream is
rounding the base of the trough and will be located over our CWA
this afternoon, in a very favorable position to cause very windy
conditions as daytime heating helps mix these strong winds to the
surface. These winds could cause travel problems with high profile
vehicles and blowing dust may reduce visibilities to a mile or less
in isolated locations. The trough will push a Pacific cold front
through the area and while there will not be an immediate arrival of
surface cooler temperatures behind the front, we will still have
lower temps today than yesterday as the well mixed boundary layer
allows for the cooler temps aloft to mix down to the surface.
The trough and cold front will move into central Texas by the
evening allowing for surface high pressure to build south out of the
Central Plains. The high will shift winds from the north and keep
winds breezy overnight while advecting in more cool air. Highs
Friday will drop another ten degrees and we'll finally see the winds
become light by the afternoon.
&&
.LONG TERM...
(Friday night through Wednesday)
Issued at 218 AM CDT Thu Mar 17 2022
A transient ridge axis will nestle overhead for Saturday and part
of Sunday leading to rebounding heights and warmer temperatures
areawide. Look for widespread 70s on Saturday with 80s returning
for areas along and west of the Pecos river valley due to a
thermal ridge extension up from the Big Bend to SE NM. Next major
disturbance on the horizon will arrive Sunday night into Monday as
a major longwave trough pivots eastward from the western US with a
closed 500mb reflection likely to developing AZ and move NE.
Guidance is fairly robust in its evolution as a sharpening dryline
develops on the base of a bombing surface low over the TX
Panhandle on Monday. Thunderstorms, elevated winds, and fire
weather potential will all exist with this next system, but the
delineation points on where everything occurs are still up in the
air.
Temps are likely to be cooler on Monday due to height falls
overhead, and will crash further behind a cold front expected to
slip through the area on Monday night into Tuesday from the north
as the longwave trough axis continues its eastward progression.
Timing of everything is subject to change, so be sure to monitor
for updated over the next several days on potential impacts for
the region. High pressure will settle over the area in wake of the
trough, but the jury is still out on whether there will be energy
left behind that could throw a wrench in a quieter pattern regime.
Time will tell.
&&
.FIRE WEATHER...
Issued at 218 AM CDT Thu Mar 17 2022
...HIGH END FIRE WEATHER DAY FOR MUCH OF THE REGION TODAY...
A potent disturbance will amplify over W TX this afternoon with a
strong mid-level jet max bisecting all of SW TX from the Presidio
Valley to the neighboring Rio Concho. Well positioned LLTR across
the Lower Trans Pecos up through the Rio Concho will align
perpendicular with the speed max on the base of the trough axis
traversing the area. ERCs across the region align between 85-90+
percentile due to the ambient drought conditions that have plagued
the area. Cured fuels will be primed as min RHs settle between
8-15% within the forecast zones. 20ft winds will likely remain
above 20kts sustained for the entire afternoon with gusts over
40mph likely due to deep mixing anticipated through the boundary
layer. In short, a critical to extreme fire weather setup is in
the works for much of the area with a Red Flag Warning
encompassing all of Southwest TX, the central and southern Permian
Basin, as well as the addition of the NE most counties in the
Basin due to trends with a slower cold front progged to move into
the area later today.
Any fire today could spin out of control due to the wind magnitude
and state of the fuels, so will have to monitor closely for any IA
as large fire potential is a heightened risk this afternoon and
early evening. A cold front will traverse the area tonight, so any
on-going fires in the area this evening would be affected with a
sharp shift in direction change that would shift the down-flank
of a fire about 30-50 degrees off trajectory. RHs will recover to
fair/good levels overnight, as well as a degrading wind field that
should put an end to major fire concerns for Fri/Sat. Another
disturbance will enter the picture on Sun/Mon with potentially
more critical fire weather concerns.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 73 37 64 36 / 0 0 0 0
Carlsbad 69 33 61 33 / 10 0 0 0
Dryden 80 43 69 42 / 0 0 0 0
Fort Stockton 74 37 63 40 / 0 0 0 0
Guadalupe Pass 60 33 56 40 / 0 0 0 0
Hobbs 65 31 61 34 / 10 0 0 0
Marfa 66 25 63 27 / 0 0 0 0
Midland Intl Airport 72 36 63 38 / 0 0 0 0
Odessa 72 37 63 39 / 0 0 0 0
Wink 72 33 63 33 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning from noon today to 8 PM CDT this evening for
Central Brewster County-Chinati Mountains-Chisos Basin-
Crane-Davis Mountains-Davis Mountains Foothills-Eastern
Culberson County-Ector-Glasscock-Loving-Lower Brewster
County-Marfa Plateau-Midland-Mitchell-Pecos-Presidio Valley-
Reagan-Reeves County Plains-Scurry-Terrell-Upton-Van Horn
and Highway 54 Corridor-Ward-Winkler.
Wind Advisory from noon today to 8 PM CDT this evening for
Andrews-Borden-Central Brewster County-Chisos Basin-Crane-
Davis Mountains Foothills-Dawson-Eastern Culberson County-
Ector-Gaines-Glasscock-Howard-Loving-Lower Brewster County-
Marfa Plateau-Martin-Midland-Mitchell-Pecos-Presidio Valley-
Reagan-Reeves County Plains-Scurry-Terrell-Upton-Van Horn
and Highway 54 Corridor-Ward-Winkler.
High Wind Warning from noon CDT /11 AM MDT/ today to 8 PM CDT /7
PM MDT/ this evening for Chinati Mountains-Davis Mountains-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains.
NM...Wind Advisory from 11 AM this morning to 7 PM MDT this evening
for Central Lea County-Eddy County Plains-Northern Lea
County-Southern Lea County.
High Wind Warning from 11 AM this morning to 7 PM MDT this
evening for Guadalupe Mountains of Eddy County.
&&
SHORT TERM...10
LONG TERM....87
AVIATION...10Hazardous weather outlook, Mar 17, 1:01 AM CST, 5 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
201 AM CDT Thu Mar 17 2022
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-180715-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
201 AM CDT Thu Mar 17 2022 /101 AM MDT Thu Mar 17 2022/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...Today and Tonight
A Red Flag warning is in effect Thursday for most of West Texas.
A High Wind Warning is in effect Thursday for the Guadalupe,
Delaware, Davis, and Chinati Mountains.
A Wind Advisory is in effect Thursday for the Southeast New Mexico
plains and all of West Texas.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Critical fire weather conditions will be possible again Sunday and
Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
High Wind, Guadalupe Mountains Above 7000 Feet
- When
- March 17, 6:38 AM CST
- Where
- Guadalupe Mountains Above 7000 Feet forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Davis Mountains
- When
- March 17, 9:25 AM CST to 5:15 PM CST
- Where
- Davis Mountains forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- State Official
- Coordinates
- 30.176, -103.877 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Missouri, March 17, 20225 deaths · 14 injured · 5 events
- Avalanche in Wyoming, March 17, 20221 death · 1 injured · 1 event
- Avalanche in Colorado, March 17, 20221 death · 1 event
- Winter Storm and High Wind in Kansas, March 17 to 18, 202255 kt wind · 14 events
- Strong Wind in Texas, March 17, 20221 injured · $12,000 · 1 event
- Winter Weather in Alaska, March 17 to 20, 20224 events
- High Wind in Texas, March 17, 202256 kt wind · 4 events
- Hail in Texas, March 17, 20220.88 in hail · 3 events
- Damaging Winds in Oklahoma, March 17, 2022$8,000 · 65 kt wind · 3 events
- Winter Weather in Nebraska, March 17, 20222 events
- Winter Storm in New Mexico, March 17, 20222 events
- Winter Weather in Colorado, March 17, 2022$8,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017290, 1017291.